or Connect
Mothering › Mothering Forums › Pregnancy and Birth › Fertility › Family Planning › Can the mirena cause moodiness/irritability?
New Posts  All Forums:Forum Nav:

Can the mirena cause moodiness/irritability?

post #1 of 5
Thread Starter 
I'm not sure what is going on- either I have a touch of ppd, the mirena is causing me to be really moody or I really CAN'T stand my dh! I used to get really moody right before af, so that is why I suspect it may be the iud. I've had it in for about 3 months and I am still spotting and having irregular periods. I'm wondering if this is a side effect and if so, will it ease up over time, especially as my cycle regulates? I'm confused as to my feelings and if I knew for sure the mirena was causing my moodiness I'd probably have it removed (even though I love the freedom it gives me).
post #2 of 5
The Mirena releases a hormone which, according to its website, is quite common in birth control pills. I know those can cause mood issues, so it's no surprise to me that the Mirena can do the same.

As for the spotting, the website says that's normal still:

Quote:
Q. How will Mirena affect my period?
A. At first, you may experience spotting (a small amount of blood loss) or light bleeding requiring sanitary protection in addition to your monthly period.

* This usually occurs during the first 3 to 6 months after Mirena is placed
* During this time, your period may become irregular
* A few women may have heavy or prolonged bleeding during this time

After this brief adjustment period, your number of bleeding days is likely to decrease, and your periods may even stop altogether. By 1 year of use, there may be up to a 90% reduction in menstrual bleeding and about 20% of users have no bleeding or spotting at all.
And here we go, mood changes are a recognized side effect:

Quote:
Q. What about side effects?
A. In clinical studies, the most common side effects with Mirena included:

* Menstrual changes
* Lower abdominal pain (cramps)
* Acne or other skin problems
* Back pain
* Breast tenderness
* Headache
* Mood changes
* Nausea

Ovarian cysts have been diagnosed in about 12% of Mirena users.
In most cases, these cysts disappeared spontaneously during 2 to 3 months' observation. Women who have, or have had, breast cancer should not use hormonal therapy.
In theory, the mood changes should decrease over time; while 2.5% have that side effect at 3 months, less than 1% do at the five-year mark.

Here is the Mirena website; my quotes came from the FAQ section:
http://www.mirena-us.com/index.html?C=&c=

ETA: Being that this contraceptive contains a common active ingredient from birth control pills, I'd suggest you expect the same issues you had if you have taken the Pill in the past.
post #3 of 5
Thread Starter 
Thanks for repling with that info. Looks like I could be one of the small percentage who has this side effect. Never experienced moodiness on the pill, though.

Just wondering if anyone else is experiencing the same thing?
post #4 of 5
Were you ever on the minipill before? when I was on combination pills, I never had any trouble, but I did have trouble with progesterin-only pills and moodiness. The Mirena has a lower dose of progesterin than bc pills (I read the equivalent of 2 bc pills a week gets into your blood stream), so if you've taken progesterin-only bc pills and not had a problem, then it's probably not the IUD.
post #5 of 5
Thread Starter 
Nope, I never felt comfortable with the mini pill so I've never taken it.

I will probably give it a couple more months and hope it all evens out. I really hate feeling so emotional though!
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Family Planning
Mothering › Mothering Forums › Pregnancy and Birth › Fertility › Family Planning › Can the mirena cause moodiness/irritability?